Alert archive / South Carolina / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 22, NWS Columbia, SC

February 28, 20249 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Feb 28, 2024, 6:15 PM EST for 9 counties in South Carolina. It was in force for 60 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2024, 6:15 PM EST (23:15 UTC)
Expired
Feb 28, 2024, 7:15 PM EST
In force
60 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, SC, Chesterfield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 23 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 6:15 PM ESTTSTM WND GST 452 Wsw Ballentine, SCRC Winds measured 45 mph thunderstorm wind gust at Coast Guard Island.
Feb 28, 6:21 PM ESTTSTM WND DMG3 Wsw Blythewood, SCSC DoT reported a tree in roadway at Blythewood Road and Fulmer Road. Time estimated by radar.
Feb 28, 6:22 PM ESTTSTM WND DMG5 Ssw Blythewood, SCCorrects previous tstm wnd dmg report from 5 SSW Blythewood. SC DoT reported tree down in roadway on J C Trapp Road. Time estimated by radar.
Feb 28, 6:22 PM ESTTSTM WND DMG5 Ssw Blythewood, SCSC DoT reported down in roadway on J C Trapp Road. Time estimated by radar.
Feb 28, 6:26 PM ESTTSTM WND DMG1 S Lexington, SCNWS employee reported large limbs down blocking road on Railroad Avenue. Time estimated by radar.
Feb 28, 6:28 PM ESTTSTM WND DMG2 Nnw Dentsville, SCColumbia Richland Fire Dept reported power lines falling on a vehicle. Time estimated by radar.
Feb 28, 6:35 PM ESTTSTM WND DMG1 Wnw Earlewood Park, SCRichland County EM reported trees down on powerlines along Valkill Court. Time estimated by radar.
Feb 28, 6:37 PM ESTTSTM WND DMG5 Wsw Cassatt, SCSC DoT reported tree down in roadway near Porter Road and Highway 1. Time estimated by radar.
Feb 28, 6:37 PM ESTTSTM WND GST 56Columbia Metro Apt, SCMeasured thunderstorm wind gust of 56 mph at Columbia Metro Airport.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2024-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2024-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1619 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WUUS52 KCAE 282315
SVRCAE
SCC017-025-039-055-057-061-063-079-085-290015-
/O.NEW.KCAE.SV.W.0022.240228T2315Z-240229T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
615 PM EST Wed Feb 28 2024

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Fairfield County in central South Carolina...
  Southeastern Lancaster County in central South Carolina...
  Northwestern Lee County in central South Carolina...
  Northwestern Calhoun County in central South Carolina...
  South central Chesterfield County in central South Carolina...
  Lexington County in central South Carolina...
  Northwestern Sumter County in central South Carolina...
  Richland County in central South Carolina...
  Kershaw County in central South Carolina...

* Until 715 PM EST.

* At 614 PM EST, severe thunderstorms were located along a line
  extending from Liberty Hill to 6 miles southeast of Fairfield
  County Airport to near Batesburg-Leesville, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
  Camden, Batesburg-Leesville, Springdale, Dentsville, Oak Grove,
  Lake Wateree Dam, St. Andrews, McEntire Air Base, Highway 6 at Lake
  Murray Dam, Red Bank, South Congaree, Pine Ridge, Kershaw, and
  Gaston.

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 38 and 113.
 Interstate 26 between mile markers 93 and 129.
 Interstate 77 between mile markers 0 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Persons in campgrounds should seek shelter until these storms pass.

Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Murray move away from the water and
take shelter!

Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Wateree move away from the water and
take shelter!

&&

LAT...LON 3443 8017 3437 8029 3433 8024 3407 8041
      3370 8106 3366 8118 3366 8121 3373 8138
      3380 8146 3381 8151 3388 8157 3407 8148
      3408 8143 3407 8139 3411 8141 3427 8110
      3449 8084 3461 8041 3445 8015
TIME...MOT...LOC 2314Z 289DEG 24KT 3446 8083 3425 8102 3396 8149 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DCM
1 follow-up statement
673 
WWUS52 KCAE 282335
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
635 PM EST Wed Feb 28 2024

SCC039-057-282344-
/O.CAN.KCAE.SV.W.0022.000000T0000Z-240229T0015Z/
Fairfield SC-Lancaster SC-
635 PM EST Wed Feb 28 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FAIRFIELD AND
SOUTHEASTERN LANCASTER COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3437 8029 3433 8024 3407 8041 3370 8106
      3366 8121 3381 8151 3384 8153 3426 8093
      3427 8083 3436 8078 3449 8059 3449 8058
      3450 8053 3453 8053 3461 8041 3445 8015
TIME...MOT...LOC 2334Z 314DEG 24KT 3451 8044 3409 8086 3378 8144 

$$

SCC017-025-055-061-063-079-085-290015-
/O.CON.KCAE.SV.W.0022.000000T0000Z-240229T0015Z/
Lee SC-Calhoun SC-Chesterfield SC-Lexington SC-Sumter SC-Richland SC-
Kershaw SC-
635 PM EST Wed Feb 28 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EST
FOR NORTHWESTERN LEE...NORTHWESTERN CALHOUN...SOUTH CENTRAL
CHESTERFIELD...LEXINGTON...NORTHWESTERN SUMTER...RICHLAND AND KERSHAW
COUNTIES...

At 634 PM EST, severe thunderstorms were located along a line
extending from near Mt Pisgah to near Villages at Sandhill to 10
miles southeast of Batesburg-Leesville, moving southeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Camden, Springdale, St. Andrews, Dentsville, Oak Grove, McEntire Air
Base, Highway 6 at Lake Murray Dam, Red Bank, Lake Wateree Dam, South
Congaree, Pine Ridge, Gaston, Arcadia Lakes, and Lugoff.

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 37 and 113.
 Interstate 26 between mile markers 102 and 129.
 Interstate 77 between mile markers 0 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3437 8029 3433 8024 3407 8041 3370 8106
      3366 8121 3381 8151 3384 8153 3426 8093
      3427 8083 3436 8078 3449 8059 3449 8058
      3450 8053 3453 8053 3461 8041 3445 8015
TIME...MOT...LOC 2334Z 314DEG 24KT 3451 8044 3409 8086 3378 8144 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DCM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 4:42 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Feb 28, 4:42 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
442 PM EST Wed Feb 28 2024

.SYNOPSIS...
Expect warm weather and breezy winds today ahead of a cold
front. Showers along the front will move into the area this
afternoon and evening but rain amounts should be light. Thursday
will be cooler and drier as high pressure passes to the north.
An unsettled weather pattern then sets up starting on Friday
with rain chances continuing through the weekend and early next
week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A strong line of showers and thunderstorms is pushing through
the Upstate SC and eastern GA as of 430pm. Numerous reports of
50+ mph winds have been reported with this line over the last
few hours. Mesoanalysis showers extremely strong shear profiles
and surface convergence associated with the front itself, along
with modest CAPE but apparently quite sufficient to help mix
down winds to the surface. So severe thunderstorms with damaging
winds are possible, particularly across the western Midlands
and Pee Dee as we move into the evening. Confidence is bit lower
across the CSRA in severe thunderstorm potential as frontal and
synoptic forcing is weaker, but some isolated damaging winds
are possible into the evening. The line of showers and storms
will likely impact the Augusta and Columbia metro areas around
6pm and last through 7-8pm.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Thursday and Thursday night: An upper trough and associated cold
front continue to move away from the area, allowing high pressure to
build in behind it. The center of this high is expected to pass to
our north. As a result, Thursday is expected to be dry and on the
cooler side. PWATs to begin the day are forecast to be around a
quarter of an inch; however, as an approaching shortwave from the
west combined with return flow from the surface high to our north,
moisture increases back to around an inch or so Thursday night. The
increased moisture and approaching shortwave brings cloud cover for
much of the area. While precipitation is not anticipated overnight,
there may be a few showers moving into the CSRA around daybreak
Friday morning. Overnight cloud cover should keep temperatures on
the mild side.

Friday and Friday night: A wedge pattern looks to be setting up
beginning on Friday as the shortwave continues to pass over the area
and surface winds shifting to the northeast as the surface high
drifts northward. Precipitation chances also increase through the
day as the shortwave moves through the region. Latest guidance has
increased the precipitation amounts slightly, mainly for the far
western portions of the forecast area. A weak coastal low is also
forecast to develop, which may result in slightly higher amounts for
our eastern forecast area as well. However, amounts are forecast to
be generally less than three quarters of an inch. High temperatures
are looking to be a bit tricky due to the wedge set up. The coldest
temperatures are expected to be in the northern and western portions
of the area. Some warm air advection could offset some of the wedge
effects, particularly for the eastern portions of the forecast area.
So just how far west this warmer air can make it will play a big
role in the temperatures for the afternoon.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Saturday Through Wednesday: Relatively unsettled conditions are
expected to continue through much of the long term as the wedge
may be difficult to completely break. Thus, a chance for daily
showers continues through the weekend and into the week ahead.
Despite the wedge conditions, temperatures should moderate and
edge back above normal towards the end of the period. The next
higher chance of more widespread shower activity continues to be
at the end of the forecast period; however, there remains
plenty of uncertainty with it.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
A strong line of showers and storms will push through the TAF
sites over the next few hours. VFR conditions expected following
this line after roughly 02z for all sites.

A front is forcing a line of thunderstorms that will push into
the CAE, CUB, AGS, DNL TAF sites starting around 23z, lasting
until roughly 01z. Gusty winds over 35 knots are likely with
this line along with some scattered lightning and reduced vsby.
Ran a tempo group from 23-01z to cover this line with TSRA.
Gusty winds ahead of the line will continue as expected,
followed by a sharp wind shift behind the front to the west-
northwest. VFR conditions behind the line of showers and storms,
after 02z, are expected overnight into Thursday.

EXTENDED AVIATION OUTLOOK...Periods of restrictions likely in
the extended as we undergo a long stretch of unsettled weather.
Friday and Saturday look particularly favorable for low ceilings
and visibilities.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Lake Wind Advisory until 7 AM EST Thursday for SCZ016-018-
     020>022-025>031-035-037-038-041-115-116-135>137.
GA...Lake Wind Advisory until 7 AM EST Thursday for GAZ040-063>065-
     077.

&&

SYNOPSIS...99
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Feb 28, 5:13 AM EST, 13 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
513 AM EST Wed Feb 28 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-291015-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
513 AM EST Wed Feb 28 2024

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
7 AM EST THURSDAY...

This Hazardous Weather Outlook is for east central Georgia and
central South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 28, 5:28 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Columbia SC
528 PM EST Wed Feb 28 2024

SCZ016-022-116-282315-
Chesterfield SC-Southern Lancaster SC-Kershaw SC-
528 PM EST Wed Feb 28 2024

...Strong thunderstorms will impact portions of southern Lancaster,
Chesterfield and northeastern Kershaw Counties through 615 PM EST
...

At 528 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Wingate to Buford to Fishing Creek
Reservoir. Movement was east at 65 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cheraw, Pageland, Kershaw, Chesterfield, Elgin, Heath Springs, Cheraw
State Park, Northeastern Technical College, Cheraw Municipal Airport,
Carolina Sandhills Wildlife Refuge, Mt Pisgah, Buford, Mcbee,
Jefferson, Society Hill, Ruby, Patrick, Mount Croghan, McFarlan, and
Chesterfield Ruby Middle School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3460 7981 3453 7983 3449 7990 3450 7999
      3448 8007 3447 8024 3455 8088 3459 8088
      3471 8069 3482 8059 3481 7994 3476 7993
      3474 7989 3468 7986 3465 7980 3462 7978
TIME...MOT...LOC 2228Z 272DEG 56KT 3491 8048 3473 8062 3462 8087

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DCM
Local storm report, Feb 28, 5:40 PM EST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
540 PM EST Wed Feb 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     Tstm Wnd Dmg     1 WNW Willington        33.97N 82.47W
02/28/2024                   McCormick          SC   911 Call Center

            Dispatch reported a tree down at Moss Ave
            and James Speed Rd.

&&

CRL
Special weather statement, Feb 28, 5:46 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Columbia SC
546 PM EST Wed Feb 28 2024

SCZ016-020>022-026>028-116-282315-
Fairfield SC-Chesterfield SC-Lexington SC-Southern Lancaster SC-
Newberry SC-Richland SC-Kershaw SC-Saluda SC-
546 PM EST Wed Feb 28 2024

...Strong thunderstorms will impact portions of central Fairfield,
southwestern Lancaster, southeastern Newberry, south central
Chesterfield, northern Lexington, Saluda, northern Richland and
Kershaw Counties through 615 PM EST
...

At 545 PM EST, strong thunderstorms were reported along a line
extending from Great Falls to 10 miles west of Saluda County Airport.
Movement was southeast at 35 mph.

...Boaters on Lake Murray Should Seek Safe Harbor...
...Boaters on Lake Wateree Should Seek Safe Harbor...

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Camden, Batesburg-Leesville, Winnsboro, Springdale, Dentsville, Oak
Grove, Lake Wateree Dam, St. Andrews, VC Summer Nuclear Station,
Highway 6 at Lake Murray Dam, Red Bank, Saluda, Prosperity, and
Arcadia Lakes.

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 47 and 105.
 Interstate 26 between mile markers 81 and 113.
 Interstate 77 between mile markers 10 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3434 8036 3430 8036 3428 8044 3418 8046
      3410 8058 3411 8062 3406 8065 3385 8154
      3388 8157 3382 8165 3388 8185 3398 8190
      3396 8201 3401 8197 3455 8086 3447 8025
      3448 8007
TIME...MOT...LOC 2245Z 294DEG 32KT 3455 8088 3394 8198

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DCM
Local storm report, Feb 28, 5:53 PM EST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
553 PM EST Wed Feb 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     Tstm Wnd Dmg     5 SSW Whitmire          34.43N 81.65W
02/28/2024                   Newberry           SC   Dept of Highways

            SC DoT reported tree in roadway at Flint
            Hill Road and Jalapa Road. Time estimated by
            radar.

&&

MG

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 4:36 PM ESTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster, Newberry69 min
Feb 28, 4:54 PM ESTSevere Thunderstorm WarningCAEEdgefield, McCormick, Saluda81 min
Feb 28, 5:28 PM ESTSpecial Weather StatementCAEChesterfield, Lancaster47 min
Feb 28, 5:46 PM ESTSpecial Weather StatementCAEFairfield, Kershaw, Richland, Saluda29 min
Feb 28, 6:18 PM ESTSevere Thunderstorm WarningCAEAiken, Barnwell, Edgefield, Orangeburg, Saluda57 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.